Pennsylvania, 2004

Damaging Wind in Pennsylvania, August 4, 2004

August 4, 2004 · NWS CTP · 1 event in 1 county or zone

Thunderstorm winds knocked down large limbs across Huntingdon County, including the Warriors Mark area along Route 550.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

Thunderstorm winds knocked down large limbs across Huntingdon County, including the Warriors Mark area along Route 550.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Aug 4, 3:16 PM EST, 49 minutes earlier.

Area forecast discussion, Aug 4, 3:16 PM EST, 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
416 PM EDT WED AUG 4 2004

.AVIATION...

WIDESPREAD MVFR CONDS THIS AFTN WILL TRANSITION TO MAINLY IFR
TONIGHT AS WIDESPREAD HEAVY RAIN AND LOW CEILINGS/VISIBILITIES WILL
BE COMMON THROUGHOUT CENTRAL PA...IMPROVING TO MOSTLY MVFR THU
MORNING.

&&

.SHORT TERM (TONIGHT THROUGH FRIDAY NIGHT)...

SQUALL LINE/MCV MOVING ACROSS CENTRAL CWA ATTM. EXPECT BULK OF
SYSTEM TO REMAIN INTACT THROUGH THE EVENING HOURS. THE SYSTEM IS
FAIRLY FAST MOVING AND SIG RAINFALL SHOULD MOVE OUT OF THE CWA BY
LATER TONIGHT. SEVERE THUNDERSTORM WATCH TIL 9PM AND WILL HOLD FLASH
FLOOD WATCH ATTM TIL HEAVY RAIN THREAT HAS ENDED. TOMORROW AND FRI
WILL BE SIG COOLER THAN TODAY AND BELOW NORMAL FOR THIS TIME OF
YEAR. WILL CARRY CHANCE SHOWERS MOST OF CWA FOR THUR WITH COOL POOL
ALOFT.

&&

.LONG TERM (SATURDAY THROUGH WEDNESDAY)...

OVERALL...A COOL PERIOD COMING UP. FROM ONE UPPER LOW TO
ANOTHER...TRANSITION FROM A MAINLY DRY WEEKEND (SAT AND SUN) TO THE
MIDWEEK WILL INTRODUCE INCREASING MOISTURE AND SOUTHWEST FLOW AS NEW
CANADIAN UPPER TROF DROPS INTO THE NORTHERN GREAT LAKES. THIS WILL
LEAVE CENTRAL PA SUSCEPTIBLE TO SHOWER CHANCES BY TUESDAY/WEDNESDAY
AS TEMPERATURES MODERATE TOWARDS MORE SEASONABLE LEVELS. LOWS SAT
MRNG WILL BE 10 TO 15 DEGREES BELOW NORMAL...WITH MANY 40S DEGREE
READINGS ACROSS NORTHERN AND INTO PORTIONS OF WESTER/CENTRAL PA AND
WIDESPREAD 50S ACROSS THE SOUTH AND EAST.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
PA...FLASH FLOOD WATCH FOR ZONES PAZ004>006-010>012-017>019-
     024>028-033>037-041-042-045-046-049>053-056>059-063>066 THROUGH
     THURSDAY.
  ...SEVERE THUNDERSTORM WATCH FOR ZONES PAZ011-012-017>019-
     024>028-033>036-041-042-045-046-049>053-056>059-063>066 UNTIL 9
     PM EDT.
&&

AVIATION/LONG TERM...DEVOIR
SHORT TERM...GARTNER
Hazardous weather outlook, Aug 4, 2:56 AM EST, 13 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
356 AM EDT WED AUG 4 2004

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-050746-
ADAMS PA-BEDFORD PA-BLAIR PA-CAMBRIA PA-CAMERON PA-CLEARFIELD PA-
COLUMBIA PA-CUMBERLAND PA-DAUPHIN PA-ELK PA-FRANKLIN PA-FULTON PA-
HUNTINGDON PA-JUNIATA PA-LANCASTER PA-LEBANON PA-MCKEAN PA-
MIFFLIN PA-MONTOUR PA-NORTHERN CENTRE PA-NORTHERN CLINTON PA-
NORTHERN LYCOMING PA-NORTHUMBERLAND PA-PERRY PA-POTTER PA-
SCHUYLKILL PA-SNYDER PA-SOMERSET PA-SOUTHERN CENTRE PA-
SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA-
UNION PA-WARREN PA-YORK PA-
356 AM EDT WED AUG 4 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY:

AN APPROACHING LOW PRESSURE SYSTEM WILL RIDE ALONG AN EAST-WEST
FRONTAL BOUNDARY THAT WILL LAY ACROSS THE FAR NORTHERN TIER OF THE
STATE TONIGHT. THE STORM SYSTEM WILL DEEPEN AND INTENSIFY AS IT MOVES
IN FROM THE WEST LATER TODAY...AND SEVERE THUNDERSTORMS ARE POSSIBLE
OVER WEST-CENTRAL PENNSYLVANIA THIS AFTERNOON AND EVENING.  THE MAIN
THREAT FROM THE THUNDERSTORMS WILL BE DAMAGING WIND GUSTS...BUT AN
ISOLATED TORNADO IS ALSO POSSIBLE.

ABUNDANT MOISTURE WILL BE AVAILABLE TO THE STORMS LATER TODAY AND
TONIGHT. THE STALLED FRONTAL BOUNDARY IN THE NORTH WILL MAKE HEAVY
RAINFALL ALMOST A CERTAINTY THERE...AND A FLASH FLOOD WATCH HAS BEEN
POSTED FOR NORTH CENTRAL PENNSYLVANIA (MAINLY NORTH OF INTERSTATE 80)
FROM THIS EVENING INTO THURSDAY MORNING. AN INCH AND A HALF TO TWO
INCHES OF RAIN IN AN HOUR OR LESS WILL CREATE FLASH FLOODING IN THAT
AREA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY:

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

DANGELO

In the hours before

Special weather statement, Aug 4, 1:23 PM EST, 2 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
223 PM EDT WED AUG 4 2004

PAZ010-017-041930-
CLEARFIELD-ELK-
223 PM EDT WED AUG 4 2004

...A STRONG THUNDERSTORM WILL AFFECT CLEARFIELD AND ELK COUNTIES...

AT 217 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES NORTH OF DUBOIS...MOVING EAST AT 35 MPH.
THE THUNDERSTORM WILL BE NEAR PENFIELD AROUND 230 PM...S.B. ELLIOT
STATE PARK AROUND 235 PM AND PARKER DAM STATE PARK AROUND 240 PM.

VERY HEAVY RAIN WILL FALL...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. WIND GUSTS TO 40
MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

DEVOIR
Special weather statement, Aug 4, 2:00 PM EST, 2 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
300 PM EDT WED AUG 4 2004

PAZ011-012-017>019-024>028-033>036-041-042-045-046-049>053-056>059-
063>066-050100-
ADAMS PA-BEDFORD PA-BLAIR PA-CAMBRIA PA-CAMERON PA-CLEARFIELD
PA-COLUMBIA PA-CUMBERLAND PA-DAUPHIN PA-FRANKLIN PA-FULTON
PA-HUNTINGDON PA-JUNIATA PA-LANCASTER PA-LEBANON PA-MIFFLIN
PA-MONTOUR PA-NORTHERN CENTRE PA-NORTHERN CLINTON PA-NORTHERN
LYCOMING PA-NORTHUMBERLAND PA-PERRY PA-SCHUYLKILL PA-SNYDER
PA-SOMERSET PA-SOUTHERN CENTRE PA-SOUTHERN CLINTON PA-SOUTHERN
LYCOMING PA-SULLIVAN PA-UNION PA-YORK PA-
300 PM EDT WED AUG 4 2004

...A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT
WEDNESDAY EVENING FOR THE FOLLOWING COUNTIES IN CENTRAL
PENNSYLVANIA...

ADAMS...BEDFORD...BLAIR...CAMBRIA...CAMERON...CENTRE...CLEARFIELD...
CLINTON...COLUMBIA...CUMBERLAND...DAUPHIN...FRANKLIN...FULTON...
HUNTINGDON...JUNIATA...LANCASTER...LEBANON...LYCOMING...MIFFLIN...
MONTOUR...NORTHUMBERLAND...PERRY...SCHUYLKILL...SNYDER...SOMERSET...
SULLIVAN...UNION AND YORK.

A SEVERE THUNDERSTORM WATCH MEANS THAT SEVERE THUNDERSTORMS ARE
POSSIBLE IN AND CLOSE TO THE WATCH AREA...PRODUCING DAMAGING WINDS...
LARGE HAIL AND FREQUENT LIGHTNING.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...
DESTRUCTIVE HAIL...FREQUENT LIGHTNING AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAIN FLOODS ROADS QUICKLY SO DONT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.
Special weather statement, Aug 4, 2:35 PM EST, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
335 PM EDT WED AUG 4 2004

PAZ012-018-019-042015-
NORTHERN CENTRE-NORTHERN CLINTON-SOUTHERN CENTRE-
335 PM EDT WED AUG 4 2004

...STRONG THUNDERSTORMS WILL AFFECT CENTRE AND CLINTON COUNTIES
THROUGH 415 PM...

AT 330 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 19 MILES NORTHWEST
OF BELLEFONTE TO 13 MILES EAST OF CLEARFIELD...MOVING EAST AT 45
MPH. THE THUNDERSTORMS WILL BE NEAR SNOW SHOE AROUND 340 PM...SANDY
RIDGE...BLACK MOSHANNON STATE PARK AROUND 345 PM...HYNER AROUND 350
PM...UNIONVILLE...PORT MATILDA...BALD EAGLE STATE PARK AROUND 355
PM...MILESBURG...HOWARD AND BELLEFONTE AROUND 400 PM.

VERY HEAVY RAIN WILL FALL...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.

EXPECT INTENSE LIGHTNING FROM THESE STORMS. DO NOT SEEK SHELTER UNDER
TREES OR STAY IN THE OPEN WHEN LIGHTNING THREATENS.

JV
Special weather statement, Aug 4, 2:49 PM EST, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
349 PM EDT WED AUG 4 2004

PAZ026-027-042030-
HUNTINGDON-MIFFLIN-
349 PM EDT WED AUG 4 2004

...A STRONG THUNDERSTORM WILL AFFECT HUNTINGDON AND MIFFLIN COUNTIES
THROUGH 430 PM...

AT 343 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 4 MILES EAST OF HUNTINGDON...MOVING EAST AT 20
MPH. THE THUNDERSTORM WILL BE NEAR ALLENSVILLE AROUND 400 PM...
MCVEYTOWN AROUND 410 PM...BELLEVILLE AROUND 415 PM AND STRODES MILLS
AROUND 425 PM.

VERY HEAVY RAIN WILL FALL...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

JV
Local storm report, Aug 4, 3:32 PM EST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
432 PM EDT WED AUG 04 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0300 PM     TSTM WND DMG     10 SW CURWENSVILLE      40.87N 78.65W
08/04/2004                   CLEARFIELD         PA   EMERGENCY MNGR

            LARGE TREE DOWN

0400 PM     TSTM WND DMG     JOHNSTOWN               40.33N 78.92W
08/04/2004                   CAMBRIA            PA   EMERGENCY MNGR

            TREES AND WIRES DOWN

&&

RH
Local storm report, Aug 4, 4:03 PM EST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
503 PM EDT WED AUG 04 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0410 PM     TSTM WND DMG     SNOW SHOE               41.03N 77.95W
08/04/2004                   CENTRE             PA   LAW ENFORCEMENT

            TREES DOWN

0430 PM     TSTM WND DMG     5 W OSTERBURG           40.18N 78.62W
08/04/2004                   BEDFORD            PA   LAW ENFORCEMENT

            TELEPHONE POLE AND WIRES DOWN

&&

RH

The radar

The State College radar (KCCX), 27 km away, was scanning. The volume nearest the first event began at 21:03 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Huntingdon

When
August 4, 4:05 PM EST
Where
Huntingdon County, Warriors Mark
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
40.700, -78.133

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2004Every state in 2004This day in weather historyWarnings in Pennsylvania, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5420868.